Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 36, NWS Midland/Odessa, TX

April 18, 200619 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Apr 18, 2006, 3:07 PM CDT for 19 counties in Texas. It took effect at Apr 18, 2006, 10:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 3:07 PM CDT (20:07 UTC)
In effect from
Apr 18, 2006, 10:00 PM CDT
Expired
Apr 19, 2006, 7:00 AM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 182007
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE APR 18 2006

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE REST OF TODAY FOR
THE GUADALUPE MOUNTAINS FOR 20 FOOT WINDS OF 20 MPH OR GREATER... 
RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND VERY HIGH FIRE
DANGER...

...A RED FLAG WARNING IS IN EFFECT FOR LATE TONIGHT THROUGH
WEDNESDAY MORNING FOR THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND TRANS PECOS REGION FOR A NORTHERLY WIND SHIFT WITH
20 FOOT WIND GUSTS OF 35 MPH OR GREATER...HIGH FIRE DANGER AND
BRIEF PERIODS OF RELATIVE HUMIDITIES BELOW 15 PERCENT...

.VERY LOW RH/S OF 5-15% WILL CONTINUE OVER THE GUADALUPE
MOUNTAINS TODAY. THIS ALONG WITH 20 FOOT WINDS ABOVE 20 MPH AND
HIGH FIRE DANGER WILL RESULT IN FAVORABLE CONDITIONS FOR RAPID
AND EXPLOSIVE FIRE GROWTH AND SPREAD.

A STRONG COLD FRONT IS EXPECTED TO CREATE A NOTABLE WIND SHIFT TO
THE NORTH EARLY WEDNESDAY MORNING. 20-FOOT WINDS BEHIND THIS FRONT
ARE EXPECTED TO BE BETWEEN 20-25 MPH FOR A FEW HOURS AFTER FRONTAL
PASSAGE...WHILE RH/S NEAR THE FRONT ARE EXPECTED TO BE NEAR OR
BELOW 15 PERCENT.

TXZ045>048-050>053-058>063-067>070-075-082-190415-
/O.UPG.KMAF.FW.A.0032.060419T0600Z-060419T1700Z/
/O.NEW.KMAF.FW.W.0036.060419T0300Z-060419T1200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
307 PM CDT TUE APR 18 2006

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
CDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A SHARP WIND SHIFT TO THE NORTH-NORTHWEST WILL ACCOMPANY A
FRONTAL PASSAGE EARLY WEDNESDAY MORNING. HIGH FIRE DANGER WILL BE
IN PLACE AHEAD OF THE COLD FRONT AND SUSTAINED 20 FOOT WIND SPEEDS
NEAR 20 MPH WITH GUSTS OF 35 MPH OR GREATER ARE EXPECTED AFTER THE
FRONTAL PASSAGE. ALONG THE LEADING EDGE OF THIS FRONT... RELATIVE
HUMIDITY LEVELS ARE EXPECTED TO BE AT OR BELOW 15 PERCENT. CONDITIONS
WILL GRADUALLY IMPROVE BEHIND THE COLD FRONT AS RELATIVE HUMIDITY
LEVELS RISE AND TEMPERATURES COOL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NMZ114-TXZ258-190000-
/O.CON.KMAF.FW.W.0035.000000T0000Z-060419T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
207 PM MDT TUE APR 18 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

WEST TO SOUTHWEST 20 FOOT WINDS BETWEEN 25 AND 35 MPH...WITH
HIGHER GUSTS WILL CONTINUE FOR THE REST OF TODAY. IN ADDITION...
EXTREMELY LOW RELATIVE HUMIDITIES AND VERY HIGH FIRE DANGER WILL
REMAIN IN PLACE. THESE CONDITIONS WILL REMAIN FAVORABLE FOR RAPID
FIRE GROWTH AND SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KMAF 190011
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT TUE APR 18 2006

...THE RED FLAG WARNING HAS EXPIRED FOR THE GUADALUPE MOUNTAINS...

...A RED FLAG WARNING IS IN EFFECT FOR LATE TONIGHT THROUGH
WEDNESDAY MORNING FOR THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND TRANS PECOS REGION FOR A NORTHERLY WIND SHIFT WITH 20
FOOT WIND GUSTS OF 35 MPH OR GREATER...HIGH FIRE DANGER AND BRIEF
PERIODS OF RELATIVE HUMIDITIES BELOW 15 PERCENT...

A STRONG COLD FRONT IS EXPECTED TO CREATE A NOTABLE WIND SHIFT TO
THE NORTH EARLY WEDNESDAY MORNING. 20-FOOT WINDS BEHIND THIS FRONT
ARE EXPECTED TO BE BETWEEN 20-25 MPH FOR A FEW HOURS AFTER FRONTAL
PASSAGE...WHILE RH/S NEAR THE FRONT ARE EXPECTED TO BE NEAR OR
BELOW 15 PERCENT.

NMZ114-TXZ258-190115-
/O.EXP.KMAF.FW.W.0035.000000T0000Z-060419T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
611 PM MDT TUE APR 18 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. ALTHOUGH RELATIVE
HUMIDITY VALUES WILL BE VERY LOW THIS EVENING...20 FOOT WINDS WILL
GENERALLY BE BELOW 20 MPH.

$$

TXZ045>048-050>053-058>063-067>070-075-082-191200-
/O.CON.KMAF.FW.W.0036.060419T0300Z-060419T1200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
711 PM CDT TUE APR 18 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY. 

A SHARP WIND SHIFT TO THE NORTH-NORTHWEST WILL ACCOMPANY A
FRONTAL PASSAGE EARLY WEDNESDAY MORNING. HIGH FIRE DANGER WILL BE
IN PLACE AHEAD OF THE COLD FRONT AND SUSTAINED 20 FOOT WIND
SPEEDS NEAR 20 MPH WITH GUSTS OF 35 MPH OR GREATER ARE EXPECTED
AFTER THE FRONTAL PASSAGE. ALONG THE LEADING EDGE OF THIS FRONT...
 RELATIVE HUMIDITY LEVELS ARE EXPECTED TO BE AT OR BELOW
15 PERCENT. CONDITIONS WILL GRADUALLY IMPROVE BEHIND THE COLD
FRONT AS RELATIVE HUMIDITY LEVELS RISE AND TEMPERATURES COOL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 11:10 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 18, 11:10 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 AM CDT TUE APR 18 2006

.UPDATE...
LOWERED DEWPOINTS UP TO 5 TO 10 DEGREES IN MOST LOCATIONS BASED ON
CURRENT OBSERVATIONS. RAISED WINDS SLIGHTLY IN CARLSBAD FOR THE
REMAINDER OF THE MORNING HOURS. AFTER NOON...850MB WINDS DECREASE
ALONG WITH THE SURFACE PRESSURE GRADIENT...SO LEFT AFTERNOON WIND
GRIDS ALONE.  PRODUCTS TO FOLLOW SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 424 AM CDT TUE APR 18 2006)

SHORT TERM...
SOUTH-SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER THE SOUTHERN U.S. PLAINS
THROUGH TONIGHT AS A STRONG TROUGH SLOWLY TRANSLATES EAST ACROSS THE
HIGH PLAINS. THIS PATTERN FAVORS DEEP LAYER WESTERLY FLOW AND A
CONTINUATION OF ABOVE NORMAL TEMPERATURES AND DRY WEATHER TODAY.
STRONG 850MB THERMAL RIDGING...WESTERLY DOWNSLOPE SURFACE WINDS AND
PLENTY OF SUNSHINE WILL AGAIN PUSH TEMPERATURES WELL ABOVE NORMAL
TODAY. SOME COOLING IS EXPECTED TONIGHT AS A COLD FRONT MOVES INTO
THE FAR NORTHERN PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO PLAINS
AROUND MIDNIGHT... THEN INTO THE LOWER TRANS PECOS BY EARLY
WEDNESDAY MORNING. BRIEF GUSTY WINDS WILL BE POSSIBLE FOR A FEW
HOURS BEHIND THE COLD FRONT...PARTICULARLY OVER THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS AS 850MB WINDS INCREASE INTO THE
30-40KT RANGE.

LONG TERM...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN
PLAINS WEDNESDAY AS A SECOND LOW FORMS OFF THE CA COAST.  THIS
SECOND LOW WILL MOVE EAST ACROSS THE SOUTHWESTERN CONUS TO A
POSITION NEAR THE AZ/NM BORDER BY 00Z FRIDAY.  SHORTWAVES WILL BE
EJECTED BY THIS SYSTEM AND WILL PROVIDE ENOUGH INSTABILITY TO
PRODUCE ISOLATED THUNDERSTORMS BEGINNING WEDNESDAY AFTERNOON.

AS THE MAIN SYSTEM MOVES INTO THE CWA THURSDAY AFTERNOON...A SHARP
DRYLINE WILL DEVELOP OVER THE WESTERN CWA.  AS A RESULT...
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE CWA...
ESPECIALLY OVER THE EASTERN SECTIONS.  THE ATMOSPHERE IS EXPECTED
TO BECOME MORE UNSTABLE THURSDAY AFTERNOON WITH LIFTED INDICES FROM
-4 TO -6 AND SURFACE BASED CAPES FROM 1750 TO 2000 J/KG. THEREFORE
SOME OF THE STORMS MAY BECOME SEVERE. THIS POSSIBILITY WILL BE
MENTIONED IN THE HWO.

ANOTHER STRONG UPPER LEVEL STORM SYSTEM IS EXPECTED TO MOVE INTO THE
PACIFIC NW LATE FRIDAY.  THIS STORM SYSTEM WILL MOVE ACROSS THE
NORTHERN CONUS WITH A TROUGH EXTENDING OVER DESERT SW.  SHORTWAVE
ACTIVITY WILL CONTINUE TO MOVE ACROSS THE CWA IN ADVANCE OF THIS
SYSTEM...THEREFORE WILL KEEP ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS IN THE FORECAST FRIDAY THROUGH MONDAY.

TEMPERATURES WILL BE COOL ON WEDNESDAY AS SURFACE HIGH PRESSURE
SYSTEM SETTLES INTO THE REGION.  A WARMING TREND WILL BEGIN ON
THURSDAY...BUT WILL BE HAMPERED BY CLOUD COVER AND THUNDERSTORM
ACTIVITY.  ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH THE
REGION EARLY NEXT WEEK BUT WILL NOT HAVE MUCH EFFECT ON THE
TEMPERATURES.  STAYED CLOSE TO THE GFS FOR THE TEMPERATURE GRIDS AND
USED A BLEND OF GFS AND METMOS AND MEXMOS FOR THE WINDS AND DEWPOINT
GRIDS.

FIRE WEATHER...
RAWS OBSERVATIONS FROM THE GUADALUPE MOUNTAINS AREA CONTINUE TO SHOW
VERY LOW RH/S WITH 20 FT. WINDS ABOVE 20 MPH EARLY THIS MORNING. LOW
RH/S WILL CONTINUE THROUGH TODAY AND 20 FT. WINDS ARE EXPECTED TO
REMAIN AT OR ABOVE 20 MPH AS WELL. THIS ALONG WITH CONTINUED HIGH
FIRE DANGER WILL WARRANT THE CONTINUATION OF THE CURRENT RED FLAG
WARNING. WE WILL ALSO OPT TO CONTINUE THE CURRENT FIRE WEATHER WATCH
FOR THE PERMIAN BASIN AND TRANS PECOS REGION. POOR OVERNIGHT RH
RECOVERY IS EXPECTED TONIGHT AND A COLD FRONT WILL BRING SHIFTING
AND GUSTY NORTH WINDS TO THE REGION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 1 AM CDT WEDNESDAY TO NOON CDT WEDNESDAY
     FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
     WARD...AND WINKLER.

     RED FLAG WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

74/70
Hazardous weather outlook, Apr 18, 4:36 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 AM CDT TUE APR 18 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
436 AM CDT TUE APR 18 2006 /336 AM MDT TUE APR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND EXTREMELY LOW RELATIVE HUMIDITIES WILL CONTINUE
TODAY ACROSS THE GUADALUPE MOUNTAINS. THESE CONDITIONS... COMBINED
WITH VERY HIGH FIRE DANGER...WILL CONTRIBUTE TO THE RAPID GROWTH AND
SPREAD OF ANY FIRE THAT IS INITIATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF A SEMINOLE
SANDERSON LINE THURSDAY AFTERNOON AS AN UPPER LEVEL STORM SYSTEM
MOVES ACROSS THE AREA.  THE MAIN THREATS FROM THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND EVENING.
EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS SHOULD MONITOR
THE WEATHER CONDITIONS THURSDAY AND BE PREPARED TO TAKE ACTION
SHOULD ACTIVATION BE REQUIRED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.